Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2022, 4:49 PM EDT for Screven County, Georgia; Allendale County, Hampton County, South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 4:49 PM EDT (20:49 UTC)
- Expired
- May 6, 2022, 5:19 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:52 PM EDT | TSTM WND DMG | Martin, SC | ALLENDALE COUNTY 911 CENTER REPORTED MULTIPLE TREES BLOWN DOWN IN THE MARTIN AREA. TIME WAS ESTIMATED FROM RADAR DATA. |
| May 6, 4:55 PM EDT | TSTM WND DMG | Appleton, SC | TREES REPORTED DOWN ON SC-125 AT APPLETON ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
317
WUUS52 KCHS 062049
SVRCHS
GAC251-SCC005-049-062130-
/O.NEW.KCHS.SV.W.0049.220506T2049Z-220506T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
449 PM EDT Fri May 6 2022
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 530 PM EDT.
* At 448 PM EDT, a severe thunderstorm was located near Burtons Ferry
Landing, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include:
Allendale, Hampton, Lake Warren State Park, Fairfax, Brunson,
Gifford, Sycamore, Luray, Ulmer, Crocketville, Seigling, Martin,
Miley, Barton and Millett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8137 3312 8120 3305 8113 3304 8109
3292 8100 3268 8141 3283 8145 3291 8150
3302 8152 3304 8156 3306 8156 3309 8161
3316 8154
TIME...MOT...LOC 2048Z 236DEG 56KT 3296 8145
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRM2 follow-up statements
353
WWUS52 KCHS 062112
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
512 PM EDT Fri May 6 2022
GAC251-062121-
/O.CAN.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Screven GA-
512 PM EDT Fri May 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF SCREVEN COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2111Z 236DEG 56KT 3317 8108
$$
SCC005-049-062130-
/O.CON.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Hampton SC-Allendale SC-
512 PM EDT Fri May 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR PORTIONS OF HAMPTON AND ALLENDALE COUNTIES...
At 511 PM EDT, a severe thunderstorm was located 8 miles north of
Rivers Bridge State Park, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include:
Brunson, Sycamore, Ulmer and Miley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2111Z 236DEG 56KT 3317 8108
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRM563
WWUS52 KCHS 062119
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
519 PM EDT Fri May 6 2022
SCC005-049-062129-
/O.CAN.KCHS.SV.W.0049.000000T0000Z-220506T2130Z/
Hampton SC-Allendale SC-
519 PM EDT Fri May 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF HAMPTON AND
ALLENDALE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3311 8130 3312 8120 3305 8113 3304 8109
3293 8101 3290 8118 3303 8125
TIME...MOT...LOC 2117Z 236DEG 56KT 3324 8095
$$
BRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:13 PM EDT, 36 minutes earlier.
Area forecast discussion, May 6, 4:13 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
413 PM EDT Fri May 6 2022
.SYNOPSIS...
A cold front will move through tonight, then cooler high
pressure will build over the area through the middle of next
week. Atlantic low pressure will produce unsettled weather
later next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch 188 is in effect until 10 PM.
A surface low pressure centered north of the region will shift
eastward across the US over the next few hours as an associated
cold front moves closer. Across the region, surface based
instability over 2000 J/kg and deep moisture will lead to
scattered showers for the rest of the afternoon and into the
evening. In regards to the severe potential, severe
thunderstorms are likely to persist until late this evening.
With DCAPE around 900 J/kg, damaging winds will be the main
threat, hence the Severe Thunderstorm Watch. Although, the SIG
Hail parameter is over 1 and the Sig Tor parameter is over 2 in
some areas so cannot rule out large hail or an isolated tornado.
By late this evening, the majority of the showers should move
offshore followed by the cold front, which will be just offshore
by daybreak. One last night of lows in the 60s to 70s is
expected.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
This period will feature little/no rainfall and a transition to
below-normal temperatures.
Saturday: The surface cold front will continue to shift offshore.
Meanwhile, the upper trough and associated surface low will deepen
along the NC coast. This will result in gust W/SW winds, with gusts
as high as 30-35 mph possible, along with temperatures about 5-10
degrees cooler than those of Friday afternoon. Also note, wrap
around moisture could support a few diurnal showers across far
northern counties. However, downslope flow/area consensus points
toward a relatively dry environment, so PoPs in this area are capped
below 15 percent without any explicit mention of precipitation
Friday afternoon/early evening.
Saturday night and Sunday: A dry secondary/reinforcing cold front is
expected to cross the region, followed by even cooler high pressure
building from the north Saturday night. As a result, by early Sunday
morning lows should average in the 50s across the region, and Sunday
highs should range from the lower/middle 70s north to close to 80F
far south.
Sunday night: Temperatures at some areas away from the immediate
coast will fall into the 40s, some 10-15F below normal for early
May.
Monday: High pressure will provide dry and cool conditions with
highs mainly in the 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Through midweek, high pressure will prevail, and temperatures will
moderate to around normal. Meanwhile, the upper level low which
contributed to the Friday severe weather threat will become blocked
by a building ridge of high pressure to the north and will cut off
over the western Atlantic. Thereafter, the upper low and associated
surface cyclone will meander and could eventually retrograde SW
toward the southeast coast. While many scenario details remain
uncertain, the probability for precipitation and coastal impacts
including hazardous marine and surf conditions will increase through
the end of next week.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Gusty winds will impact all three terminals and linger through
sunset. Showers and thunderstorms will move across the terminals
this afternoon/evening. Best guess at timing has impacts around
sunset. VCTS will remain in the forecast for all three terminal
sites for late afternoon into mid evening with prevailing -TSRA
for a few hours. Once showers/storms exit the region, a period
of MVFR conditions is possible later this evening before
clearing overnight.
Extended Aviation Outlook: VFR. W/SW winds could gust to at least 25
knots Saturday.
&&
.MARINE...
Tonight: Gusty winds will persist over the waters ahead of an
approaching cold front. Small Craft Advisories will be in effect
through the period for gusts up to 30 knots. In showers and
thunderstorms, winds could be higher and rough seas are
possible.
Elevated winds/seas will remain common through this period.
Saturday: In response to deepening low pressure near the NC coast,
offshore winds should gust to around 25 knots across the marine
area. As a result, we extended ongoing Small Craft Advisories issued
Friday through much of Saturday.
Saturday night through Thursday: A secondary cold front will
cross the waters, and winds will veer toward the
north/northeast. While winds/seas could initially settle back to
below SCA levels, northeast winds should surge and seas should
build Sunday night. Thereafter, between high pressure and
Atlantic low pressure meandering just off the coast, conditions
appear favorable for an extended period of at least SCA
conditions, and gales could even develop if the Atlantic low
advanced closer to our coast late next week. of particular
concern, the rip current risk could ramp up significantly next
week.
&&
.CLIMATE...
Record High Minimum Temps for May 6:
KCHS: 70F, last set in 2018
KSAV: 73F, last set in 1984
KCXM: 73F, last set in 1953
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for AMZ330-350-
352-354-374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, May 6, 3:52 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 352 PM EDT Fri May 6 2022 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>052-072000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch- Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 352 PM EDT Fri May 6 2022 ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ374-072000- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 352 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Strong Thunderstorms: Strong thunderstorms could produce wind gusts exceeding 35 knots, as well as frequent lightning and poor visibility in very heavy rain this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, May 6, 4:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM NON-TSTM WND GST 2 ESE CHARLESTON 32.77N 79.91W
05/06/2022 M44 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2200482
RADLocal storm report, May 6, 4:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM NON-TSTM WND GST 4 ESE CHARLESTON 32.75N 79.87W
05/06/2022 M49 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2200483
RADSpecial weather statement, May 6, 4:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
430 PM EDT Fri May 6 2022
GAZ101-SCZ047-062100-
Effingham-Inland Jasper-
430 PM EDT Fri May 6 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 430 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Springfield, Guyton, Shawnee, Tillman, Tarboro, Robertville,
Stillwell and Clyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3243 8150 3256 8130 3255 8129 3256 8129
3255 8128 3260 8122 3261 8120 3242 8104
3231 8143
TIME...MOT...LOC 2030Z 245DEG 33KT 3241 8139
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BRMLocal storm report, May 6, 4:34 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 7 NNW METTER 32.50N 82.10W
05/06/2022 E1.25 INCH CANDLER GA LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED A PHOTO OF PING PONG BALL SIZED
HAIL WHICH FELL ALONG OLIFFTOWN ROAD. TIME WAS ESTIMATED
FROM RADAR DATA.
&&
EVENT NUMBER CHS2200484
SPRSpecial weather statement, May 6, 4:42 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Charleston SC 442 PM EDT Fri May 6 2022 SCZ044-045-050-052-070045- Dorchester-Inland Berkeley-Charleston-Tidal Berkeley- 442 PM EDT Fri May 6 2022 ...GUSTY WINDS THIS AFTERNOON AND EVENING... Occasional 35 to 45 mph south to southwest winds are expected through rush hour especially on elevated surfaces such as bridges. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when driving high profile vehicles across bridges and overpasses. &&
Local storm report, May 6, 4:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 2 ESE ROCKY FORD 32.65N 81.79W
05/06/2022 SCREVEN GA 911 CALL CENTER
SCREVEN COUNTY WARNING POINT REPORTED TREES DOWN ALONG
SCARBORO HIGHWAY. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2200485
CPMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:35 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Tattnall | 55 min |
| May 6, 3:55 PM EDT | Special Weather Statement | CHS | Evans | 50 min |
| May 6, 4:16 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Jenkins, Screven | 44 min |
| May 6, 4:30 PM EDT | Special Weather Statement | CHS | Effingham | 30 min |
| May 6, 4:50 PM EDT | Special Weather Statement | CHS | Bulloch, Effingham, Screven | 25 min |
| May 6, 5:17 PM EDT | Special Weather Statement | CHS | Screven | 28 min |
| May 6, 3:54 AM EDT | Small Craft Advisory | CHS | 42 hr | |
| May 6, 5:14 PM EDT | Special Weather Statement | CHS | Beaufort | 31 min |
| May 6, 5:28 PM EDT | Special Weather Statement | CHS | Dorchester | 47 min |
| May 6, 5:41 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 29 min |
| May 6, 5:44 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.